Alert archive / North Dakota / Special Weather Statements in 2017

Special Weather Statement, NWS Bismarck, ND

August 11, 2017Emmons County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 11, 2017, 4:13 PM CDT for Emmons County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2017, 4:13 PM CDT (21:13 UTC)
Expired
Aug 11, 2017, 5:00 PM CDT
In force
47 min
Issued by
NWS Bismarck, ND

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 63 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WWUS83 KBIS 112113
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
413 PM CDT FRI AUG 11 2017
 
NDZ046-112200-
Emmons ND-
413 PM CDT FRI AUG 11 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL EMMONS COUNTY UNTIL 500
PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Linton, moving southeast at 15 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Linton around 430 PM CDT. 

Other locations impacted by this storm include Temvik.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4635 10041 4645 10019 4629 9997 4617 10030
TIME...MOT...LOC 2112Z 327DEG 13KT 4634 10025 

$$

SIMOSKO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 11, 3:04 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 11, 3:04 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
304 PM CDT Fri Aug 11 2017

.SHORT TERM...(This evening through Saturday)
Issued at 304 PM CDT Fri Aug 11 2017

For the near term...now through this evening across central ND...a
500mb vorticity lobe continues to loiter in north/south central
ND per latest water vapor imagery. Visible imagery along with
local radars shows isolated showers developing. Weak mixed layer
CAPE of between 250 and 500 J/Kg enough for isolated thunderstorms.
Little if any vertical tilt as Effective Shear is 20kt, thus no
severe weather anticipated in central ND. The showers/thunderstorms
will wane with sunset. Attention then turns toward southwest ND
this evening/tonight for possible severe thunderstorms.

With that said, for the short term period, highlights include:
A Marginal Severe Thunderstorm Risk this evening/tonight in
southwest ND; followed by a Marginal Risk of Severe Thunderstorms
southwest and south central ND Saturday. In addition, WPC/QPF
shows a Marginal/Slight Risk of rainfall exceeding Flash Flood
Guidance in southwest, south central, and possibly in the
southern James River Valley Saturday.

Latest Water Vapor Imagery shows our next upper low centered over
southwest Saskatchewan, with multiple mid level shortwaves now
over southern Montana. These lead shortwaves will shift east
tonight into early Saturday, followed by the upper low Saturday
afternoon into Saturday night.

Heavier rainfall is favored in the southern James River Valley
Saturday afternoon/night, which hinges on the formation of a
closed 700mb low developing in the vicinity of Emmons County
Saturday afternoon. This low then slowly meanders east into the
southern James River Valley Saturday night. Models in agreement
with the mid level closed low forming near Emmons County Saturday
afternoon, but rainfall amounts per models vary significantly.
Frontogenetical forcing and strong synoptic scale ascent occurring
above the frontogenetical layer, looks to result in rainfall amounts
between one and two inches in the southern James River Valley.
After coordinating with the WPC QPF desk, we agreed that with
model guidance all over the place at this time, and even with the
heaviest rainfall per NAM, amounts probably would not exceed the
projected 1HR/3HR/6HR Flash Flood Guidance values. WPC Gridded
values show the highest total amounts in McIntosh and Dickey
Counties between 1.50 and 1.75 inches through Saturday night.
Thus, expectations for a Marginal Excessive Rainfall is more
appropriate.

Marginal/Isolated Severe Thunderstorms also in the forecast
Saturday southwest and south central. Mixed layer CAPE within the
500-1000J/kg range with 0-6km shear between 25kt and 35kt.

.LONG TERM...(Saturday night through Friday)
Issued at 304 PM CDT Fri Aug 11 2017

Rainshowers/Chance of thunderstorms linger over the James River
Valley Sunday, with dry conditions elsewhere through Monday
morning. The upper flow transitions from northwesterly to
southwesterly during this time as a more active period evolves
Monday night through Friday. The specifics of the how the pattern
evolves is still uncertain, but the GFS/ECMWF indicate periodic
chances of showers/thunderstorms through the long term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 304 PM CDT Fri Aug 11 2017

VFR conditions to begin the 18Z TAF period. An isolated shower or
thunderstorm is possible this afternoon north central and have
added a VCTS at KMOT due to mesoscale models consistently
depicting an area of convection here. The better chance for
convection will move into western ND this evening into early
Saturday, then spreading across southern portions of central ND,
including KBIS and possibly as far east as KJMS Saturday morning.
Periods of MVFR cigs and vsbys will be possible with the
convection, otherwise VFR conditions are expected with an east to
southeast surface flow.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KS
LONG TERM...KS
AVIATION...TWH
Hazardous weather outlook, Aug 11, 3:47 PM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
347 PM CDT Fri Aug 11 2017

NDZ002>005-010>013-021>023-025-035>037-046-122100-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-
347 PM CDT Fri Aug 11 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms through early Friday evening.
Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms possible south central Saturday. Large
hail and damaging winds are the main threats.

Chances for thunderstorms continue Sunday in the James River Valley.
Periodic chances for thunderstorms continue Monday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-017>020-031>034-040>045-122100-
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
347 PM CDT Fri Aug 11 2017 /247 PM MDT Fri Aug 11 2017/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms possible tonight southwest North
Dakota. Large hail and damaging winds are the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe thunderstorms possible Saturday. Large hail and
damaging winds are the main threats.

Periodic chances for thunderstorms continue Monday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ047-048-050-051-122100-
Logan-La Moure-McIntosh-Dickey-
347 PM CDT Fri Aug 11 2017

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy rainfall with between one and two inches possible Saturday
through Saturday night.

Periodic chances for thunderstorms continue Monday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

In the hours before

Special weather statement, Aug 11, 4:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
413 PM CDT FRI AUG 11 2017

NDZ046-112200-
Emmons ND-
413 PM CDT FRI AUG 11 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL EMMONS COUNTY UNTIL 500
PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Linton, moving southeast at 15 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Linton around 430 PM CDT.

Other locations impacted by this storm include Temvik.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4635 10041 4645 10019 4629 9997 4617 10030
TIME...MOT...LOC 2112Z 327DEG 13KT 4634 10025

SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:31 PM CDTSpecial Weather StatementBISHettinger29 min
Aug 11, 5:49 PM CDTSpecial Weather StatementBISAdams26 min
Aug 11, 6:08 PM CDTSevere Thunderstorm WarningBISAdams42 min

Nearby

Special Weather Statements in North Dakota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.